DIAZOXIDE (Hyperstat), a nondiuretic, benzothiadiazine vasodilator, has been shown to be a potent and rapidly effective hypotensive agent.1 The promptness of the hypotensive effect of diazoxide and the infrequency of adverse reactions following injection has led to widespread use of this agent in the treatment of hypertensive emergencies.1
We have recently seen, in consultation, four patients in whom severe hypotension followed diazoxide therapy. In each case, another vasodilatory agent, hydralazine hydrochloride, had been administered in close sequence to diazoxide therapy. Additionally, two of the four patients had received potential catecholaminedepleting agents while they were outpatients.
The present communication serves to emphasize that combinations of diazoxide and other vasodilatory or catecholamine-depleting agents may result in extreme hypotension.
Report of Cases
A 44-year old woman with a history of hypertension was admitted to the hospital with left chest pain and a blood pressure of 250/170 mm Hg. She